Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
150 Doctors are Online

Stomach pain, stools with blood, hemorrhoid, gastrointestinal bleed in colon, esophagus

User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 2397 Questions
I had stomach pain last night and today I am passing stool with bright red blood. What could be the cause? I feel like I have to relieve myself and my stomach feels like I have gas?
Posted Mon, 16 Apr 2012 in Digestion and Bowels
Answered by Dr. Robert Galamaga 9 minutes later

Bright red blood in the stool with stomach is never normal.

What this could reflect are the following:
1) A bleeding hemorrhoid - which sounds like is not the case for you if you describe more abdominal pain and no rectal discomfort
2) A lower gastrointestinal bleed in the colon or part of the small intestines often times in the left lower part of the colon where diverticuli in the colon wall can become inflammed and sometimes bleed - possible but not as likely as
3)An upper gastrointestinal bleed triggered by an ulcer or irritation of the lining of the stomach or esophagus. I am suspicious of this if you describe "stomach" or upper abdominal pain.

When there is inflammation in the stomach and bowels this can cause impaired function and movement of food or stool through the gastrointestinal tract which could contribute to bloating. If you continue to pass more bright red blood or dark black bowel movements you should seek an evaluation by a local physician who can assess for why these symptoms have presented. If you have a history of esophageal reflux or gastric ulcer, an acid blocking medication which you can purchase over the counter can sometimes help the inflammed areas or ulcers heal over a number of days.

I hope I have adequately answered your query. I am available for your followups.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor